Posterior Reversible Encephalopathy Syndrome Secondary to Hypertensive Encephalopathy Brought on by a MAO Inhibitor: A Case Report

Robert Strother, Hailon Wong, Nathaniel Miller

Research output: Contribution to journalArticle

Abstract

An elderly woman was admitted to the Family Medicine inpatient service for altered mental status after being brought to the emergency room by a concerned neighbor, who had come across the patient speaking incoherently. Initial evaluation was notable for elevated blood pressures, but extensive lab testing and head computed tomographic imaging were within normal limits. However, subsequent magnetic resonance imaging showed white matter changes consistent with posterior reversible encephalopathy syndrome (PRES), a neurologic syndrome characterized by headache, altered mental status, loss of vision, and seizures as well as radiographic findings of posterior cerebral white matter edema. Multiple etiologies of PRES have been described and include hypertensive encephalopathy, immunosuppressant medications, and eclampsia. This case describes an episode of PRES secondary to hypertensive encephalopathy brought about by an inappropriate dose of a monoamine oxidase (MAO) inhibitor. The patient had significant improvement in symptoms with removal of the offending agent and control of her blood pressure. While PRES generally has a good prognosis, prompt recognition, and management are important in preventing significant disease morbidity and mortality.

Original languageEnglish (US)
JournalJournal of Primary Care and Community Health
Volume10
DOIs
StatePublished - Aug 1 2019

Fingerprint

Hypertensive Encephalopathy
Posterior Leukoencephalopathy Syndrome
Monoamine Oxidase Inhibitors
Blood Pressure
Eclampsia
Headache Disorders
Immunosuppressive Agents
Nervous System
Hospital Emergency Service
Inpatients
Edema
Seizures
Head
Magnetic Resonance Imaging
Medicine
Morbidity
Mortality

Keywords

  • encephalopathy
  • hypertension
  • MAO inhibitor
  • medication effect
  • mental status change
  • primary care

ASJC Scopus subject areas

  • Community and Home Care
  • Public Health, Environmental and Occupational Health

Cite this

@article{0d9e2f90bd3d4fff8b9d571bc066c128,
title = "Posterior Reversible Encephalopathy Syndrome Secondary to Hypertensive Encephalopathy Brought on by a MAO Inhibitor: A Case Report",
abstract = "An elderly woman was admitted to the Family Medicine inpatient service for altered mental status after being brought to the emergency room by a concerned neighbor, who had come across the patient speaking incoherently. Initial evaluation was notable for elevated blood pressures, but extensive lab testing and head computed tomographic imaging were within normal limits. However, subsequent magnetic resonance imaging showed white matter changes consistent with posterior reversible encephalopathy syndrome (PRES), a neurologic syndrome characterized by headache, altered mental status, loss of vision, and seizures as well as radiographic findings of posterior cerebral white matter edema. Multiple etiologies of PRES have been described and include hypertensive encephalopathy, immunosuppressant medications, and eclampsia. This case describes an episode of PRES secondary to hypertensive encephalopathy brought about by an inappropriate dose of a monoamine oxidase (MAO) inhibitor. The patient had significant improvement in symptoms with removal of the offending agent and control of her blood pressure. While PRES generally has a good prognosis, prompt recognition, and management are important in preventing significant disease morbidity and mortality.",
keywords = "encephalopathy, hypertension, MAO inhibitor, medication effect, mental status change, primary care",
author = "Robert Strother and Hailon Wong and Nathaniel Miller",
year = "2019",
month = "8",
day = "1",
doi = "10.1177/2150132719869539",
language = "English (US)",
volume = "10",
journal = "Journal of primary care & community health",
issn = "2150-1319",
publisher = "Sage Periodicals Press",

}

TY - JOUR

T1 - Posterior Reversible Encephalopathy Syndrome Secondary to Hypertensive Encephalopathy Brought on by a MAO Inhibitor

T2 - A Case Report

AU - Strother, Robert

AU - Wong, Hailon

AU - Miller, Nathaniel

PY - 2019/8/1

Y1 - 2019/8/1

N2 - An elderly woman was admitted to the Family Medicine inpatient service for altered mental status after being brought to the emergency room by a concerned neighbor, who had come across the patient speaking incoherently. Initial evaluation was notable for elevated blood pressures, but extensive lab testing and head computed tomographic imaging were within normal limits. However, subsequent magnetic resonance imaging showed white matter changes consistent with posterior reversible encephalopathy syndrome (PRES), a neurologic syndrome characterized by headache, altered mental status, loss of vision, and seizures as well as radiographic findings of posterior cerebral white matter edema. Multiple etiologies of PRES have been described and include hypertensive encephalopathy, immunosuppressant medications, and eclampsia. This case describes an episode of PRES secondary to hypertensive encephalopathy brought about by an inappropriate dose of a monoamine oxidase (MAO) inhibitor. The patient had significant improvement in symptoms with removal of the offending agent and control of her blood pressure. While PRES generally has a good prognosis, prompt recognition, and management are important in preventing significant disease morbidity and mortality.

AB - An elderly woman was admitted to the Family Medicine inpatient service for altered mental status after being brought to the emergency room by a concerned neighbor, who had come across the patient speaking incoherently. Initial evaluation was notable for elevated blood pressures, but extensive lab testing and head computed tomographic imaging were within normal limits. However, subsequent magnetic resonance imaging showed white matter changes consistent with posterior reversible encephalopathy syndrome (PRES), a neurologic syndrome characterized by headache, altered mental status, loss of vision, and seizures as well as radiographic findings of posterior cerebral white matter edema. Multiple etiologies of PRES have been described and include hypertensive encephalopathy, immunosuppressant medications, and eclampsia. This case describes an episode of PRES secondary to hypertensive encephalopathy brought about by an inappropriate dose of a monoamine oxidase (MAO) inhibitor. The patient had significant improvement in symptoms with removal of the offending agent and control of her blood pressure. While PRES generally has a good prognosis, prompt recognition, and management are important in preventing significant disease morbidity and mortality.

KW - encephalopathy

KW - hypertension

KW - MAO inhibitor

KW - medication effect

KW - mental status change

KW - primary care

UR - http://www.scopus.com/inward/record.url?scp=85071717909&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85071717909&partnerID=8YFLogxK

U2 - 10.1177/2150132719869539

DO - 10.1177/2150132719869539

M3 - Article

C2 - 31423884

AN - SCOPUS:85071717909

VL - 10

JO - Journal of primary care & community health

JF - Journal of primary care & community health

SN - 2150-1319

ER -